Bidding a Not-so-Fond Farewell to Prednisone

Last updated: June 2022

If you saw me walking years ago, when I was on 40 milligrams of prednisone, you might have thought I was drunk.

I swayed back and forth. I sometimes drifted in front of the person I was walking with. That person might hold my arm to steady me.

Prednisone made me unsteady

During this phase, when I was on a crowded street in Provincetown with my kids, one was in charge of me so I didn’t drift into the crowd or even into the street. I darted into a store. “Watch your mother,” the one who was in charge of me said to another.

Oddly, I developed a habit of leaning backward. Somehow I must have thought, or actually, my body thought, that it would help me keep my balance. I went to physical therapy to try to strengthen my muscles and learn how to stand straight again.

Prednisone and dehydration

Once during this period, when I had gotten dehydrated, I fell backwards and hit my head on the pavement. I don’t know which trajectory most people take when they fall, but I think it’s unusual to fall backwards.

I hadn’t been feeling well but went out to walk the dog on the college campus across the street from me in South Hadley, Mass. (NO not Boston, 90 miles west of there.) Some friends stopped to talk. I thought I might topple over if I stood still. I shifted back and forth from one foot to the other.

When I continued on my walk, I totally lost it, teetered back, and hit my head on the pavement. The dog sat down next to me until help (my son and college security) came. The episode earned me an ambulance ride to the hospital, where I got fluids.

Prednisone causes weakness

As the Vasculitis Foundation explains, “Prednisone directly causes atrophy of muscle fibers (myopathy) leading to muscle weakness. This is a very common side effect of chronic (a few months or more) prednisone use but can be either mild or severe. Patients usually notice weakness most in the upper legs.”1

Yup.

It also gave me the typical chipmunk face. So there I was, a drunken chipmunk.

Side effects to prevent worse side effects

But the reasons for taking it outweighed the risk.

I had chronic graft vs. host disease, or GVHD, of the skin and gut. Chronic means that it persisted past the immediate period surrounding my last stem cell transplant.

Prednisone is a tool for suppressing this nasty side effect of this treatment for blood cancer, so I had to take it. 2

Long-term use of prednisone has other side effects. From a Mayo Clinic list, here are two.

  1. Increased risk of infections, especially with common bacterial, viral and fungal microorganisms2
  2. Thinning bones (osteoporosis) and fractures2

Because of #1, I am on two drugs prophylactically. They are Bactrim, to prevent a bad strain of pneumonia, and Valtrex, an anti-viral. This compromised immune function has also contributed to my recurrent squamous cell skin cancers. And in the time of COVID, the suppressed immune system is especially worrisome.

As for #2, I don’t have osteoporosis, but I do have its precursor, osteopenia, and the prednisone puts me at higher risk for it getting worse.

Reducing, then stopping the prednisone

In the 12 years after my last transplant, my doctor gradually decreased the dosage. I thought I would eventually stop. I got down to 1 milligram years ago, but he never let me get off.

I don’t know if it was science or superstition or a combination of both, but he kept saying that he didn’t want to rock the boat.

I have to be grateful to the prednisone – without it my GVHD would have been worse – but I thought enough was enough. And other doctors who heard I was on such a low dose thought it was crazy.

Then my doctor left for another job. I got a new doctor. At my last visit, about four months ago, he asked, “Do you want to get off prednisone?” Yes of course I did!

I asked if I would have any withdrawal symptoms. He said I go over other day if I wanted. But he said that with such a small dose he didn’t expect problems.

I did the every other day thing and then stopped. I didn’t have any symptoms.

I thought maybe I could ditch the Bactrim and the Valtrex. He said I could eventually, but not yet.
I don’t feel any different, except for relief that all those prednisone side effects will no longer be a concern.

For one little pill, it sure had a lot of repercussions.

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Blood-Cancer.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

How long did it take to be properly diagnosed?